question-icon

Is retinol, citalopram and caffeine harmful for foetus?

default
Posted on Sat, 25 Aug 2012
Question: hi just foound out im pregnant by accident and was taking large amaounts of a acne skin suppliment that contains big amoutns of retinol. plus citalopram, lots of caffeine and 40 mg of citalopram
doctor
Answered by Dr. Sree Gouri SR (56 minutes later)
hi,
Thanks for the query.

according to studies,

retinol belongs to category C according to FDA in pregnancy, means animal studies shown risks to fetus and sufficient human studies are lacking, in some cases congenital malformations reported after using retinol but exact association is not noted.

citalopram: is also category C drug in pregnancy, it is said to be harmful in the third trimester of pregnancy, preterm labor risk has been reported because of this,

caffeine: it is not particularly categorized, though it may not cause birth defects it can increase pregnancy symptoms like nausea etc

so you once consult gynecologist and confirm your pregnancy and go for ultrasound to detect the status of the fetus, if everything is normal and your doctor advices to continue the pregnancy you continue with regular checkups and ultrasound examinations, so that any problem can be identified early and necessary treatment can be taken.

Hope I have answered your query. I will be available to answer your follow up queries. If you are satisfied with all my answer, please rate the answer after closing the discussion.
Take care.


Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Sree Gouri SR

OBGYN

Practicing since :2006

Answered : 5609 Questions

premium_optimized

The User accepted the expert's answer

Share on
Is retinol, citalopram and caffeine harmful for foetus?

hi,
Thanks for the query.

according to studies,

retinol belongs to category C according to FDA in pregnancy, means animal studies shown risks to fetus and sufficient human studies are lacking, in some cases congenital malformations reported after using retinol but exact association is not noted.

citalopram: is also category C drug in pregnancy, it is said to be harmful in the third trimester of pregnancy, preterm labor risk has been reported because of this,

caffeine: it is not particularly categorized, though it may not cause birth defects it can increase pregnancy symptoms like nausea etc

so you once consult gynecologist and confirm your pregnancy and go for ultrasound to detect the status of the fetus, if everything is normal and your doctor advices to continue the pregnancy you continue with regular checkups and ultrasound examinations, so that any problem can be identified early and necessary treatment can be taken.

Hope I have answered your query. I will be available to answer your follow up queries. If you are satisfied with all my answer, please rate the answer after closing the discussion.
Take care.